An overdose is defined as the intentional or accidental ingestion of a drug over the normal or recommended amount. The body responds with severe symptoms because it is overwhelmed and is unable to metabolize the drug quickly enough. An overdose can cause a person to fall into unconsciousness, enter a state of psychosis or experience painful symptoms. Each type of overdose poses significant health risks, including contributing to a persons death.Illicit drugs have a higher risk of causing an overdose than prescription medication due to the unknown purity of the substances. Additionally, intentionally ingesting large quantities of drugs in a binge can cause a person to overdose, or taking a drug after a period of abstinence. Certain drugs such as cocaine, methamphetamine and heroin have a higher risk of overdosing on, particularly for intravenous drug users.
There are many different reactions and symptoms that can be experienced when a person overdoses. The severity of the overdose may also be determined by the amount of drug taken. Gastrointestinal problems including abdominal pain, nausea, vomiting and diarrhea are common. People may also experience chest pains, raised heart rate, dramatic reduction in blood pressure or abnormal heart beats. Shallow or rapid breathing, hallucinations, confusion, cool or hot skin and psychosis are also common symptoms. These symptoms can all lead to long term, serious conditions and in some cases, death.
There are many myths about overdosing, what to do in the case of being with someone who is overdosing on a drug, and ways to prevent overdosing. These include putting someone in a bath or shower which can lead to drowning and death. Slapping, hitting or pinching a person will not rouse a person into consciousness nor will trying to make them walk around when they are slipping into unconsciousness. Some people believe that inducing vomiting will reduce the drug affects but this is dangerous and may lead to choking. Some intravenous drug users believe that injecting a person with another drug, such as amphetamines when they are overdosing on heroin, will reverse the overdose. Salt water and milk injection are also other common myths.
Overdosing on a drug is not often something that is intentional. Situations arise where too much of a drug is taken and the person will slip into an overdose. Risk factors for overdosing on a drug include drug binging, combination drug use, taking the drug alone or adverse reactions to adulterant substances. In many cases, the person overdosing is with other people who are also taking drugs or who are intoxicated. This can mean that reaction times, understanding of the dangerous situation at hand and knowing what to do in an emergency are affected. Delayed responses to an overdose can be make the difference between a non-fatal and fatal overdose.
Sadly, some people who overdose on a drug do so intentionally. This form of suicide is particularly sad as it can be a sign of a person being unable to deal with their life, their problems, their addiction. According to the World Health Organization, over 1 million people die every year from suicide. In the United States alone, over 30,000 people commit suicide every year. Suicide is the leading cause of death for men and women under 34 years of age in Australia.
Substances are often a contributor to suicide as the use of drugs can expose individuals to traumatic events, increased social problems and financial difficulties. Additionally, alcohol and other drugs can influence a persons thinking, reduce inhibitions and increase risk taking behaviors. A person who is intoxicated or high may decide to take more of a drug or combine drugs as a way of taking their own life. It is believed that alcohol or other drugs play a critical role at the time of the suicide act.
Overdosing on heroin is a very common but potentially fatal side effect of taking the drug. Overdosing occurs when the dose taken is greater than a typical dose. This can happen very easily due to the range in purity and potency of heroin available on the streets. After a period of abstinence from heroin, such as when attempting to break the habit, the risk of fatal heroin overdose is very high. It is instantaneous and many people do not have time to get help before they become unconscious. Harm minimization steps should be taken such as never injecting alone and always testing the potency before taking a large amount.
When a person overdoses from heroin, their breathing will slow, their skin will be cool to the touch and they will have a low body temperature. Twitching, gurgling, vomiting and blue tips of fingers and toes are also common symptoms. Immediate medical intervention is required because some people will die as a result of overdosing on heroin. People overdosing on heroin can be given the drug Narcan (naloxone) to reverse the potentially lethal effects of the opiate. Narcan can be administered through a nasal spray or injected into the person who is overdosing and it will immediately reverse the overdose.
Crack and Cocaine Overdose
Overdosing on cocaine, and particularly crack cocaine is very common. Crack cocaine is a more potent form of cocaine and affects a person quicker than many other drugs. It is also a drug that users may compulsively re-dose on which can lead to a large amount of the drug being ingested in a short period. The drug also poses challenges for determining the potency and purity of the drug until it is too late which may lead to a person taking too much and slipping into an overdose.
Cocaine overdose can be mild or severe, depending on the route of administration. When smoking too much of the drug in a crack pipe, a person may experience a quickened or irregular heart beat, hyperventilation, seizures and nausea. A severe overdose can cause a person to have a stroke, heart attack, severe respiratory problems and in some cases death. Immediate medical intervention is required when a person is experiencing a severe overdose to reduce the risk of dying from the drug.
A methamphetamine overdose can occur easily when a person ingests too much of the drug over a short period. Because of the way that the drug works, an overdose may not be immediately apparent like with heroin. Methamphetamine can have a delayed reaction and the body will respond with a severe and rapid increase in heart rate, rapid breathing, raised body temperature which can all cause a person to suffer from a heart attack or stroke.